Alert archive / Oregon / Red Flag Warnings in 2016
Red Flag Warning 17, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 28, 2016, 2:50 PM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Aug 29, 2016, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2016, 2:50 PM PDT (21:50 UTC)
- In effect from
- Aug 29, 2016, 12:00 PM PDT
- Expired
- Aug 29, 2016, 9:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 194 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2050 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122 WWUS86 KMFR 282150 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 250 PM PDT SUN AUG 28 2016 CAZ285-ORZ624-625-291400- /O.UPG.KMFR.FW.A.0016.160829T1900Z-160830T0500Z/ /O.NEW.KMFR.FW.W.0017.160829T1900Z-160830T0400Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 250 PM PDT SUN AUG 28 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT MONDAY FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 285...624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM PDT MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA: IN NORTHERN CA FIRE ZONE....285. IN SOUTH CENTRAL OR FIRE ZONES...624...625. * COUNTIES AFFECTED: IN NORTHERN CA...MODOC. IN SOUTH CENTRAL OR...KLAMATH...LAKE. * WIND: SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * HUMIDITY: AS LOW AS 5-10 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
668 WWUS86 KMFR 291159 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 459 AM PDT MON AUG 29 2016 CAZ285-ORZ624-625-300400- /O.CON.KMFR.FW.W.0017.160829T1900Z-160830T0400Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 459 AM PDT MON AUG 29 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 285...624 AND 625... * AFFECTED AREA: IN NORTHERN CA FIRE ZONE....285. IN SOUTH CENTRAL OR FIRE ZONES...624...625. * COUNTIES AFFECTED: IN NORTHERN CA...MODOC. IN SOUTH CENTRAL OR...KLAMATH...LAKE. * WIND: SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * HUMIDITY: AS LOW AS 5-10 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. ONE LESS SPARK, ONE LESS WILDFIRE. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
260 WWUS86 KMFR 292158 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 258 PM PDT MON AUG 29 2016 CAZ285-ORZ624-625-301400- /O.NEW.KMFR.FW.W.0018.160830T2100Z-160831T0300Z/ /O.CON.KMFR.FW.W.0017.000000T0000Z-160830T0400Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 258 PM PDT MON AUG 29 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285...624 AND 625... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285... 624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY. * AFFECTED AREA: IN NORTHERN CA FIRE ZONE....285. IN SOUTH CENTRAL OR FIRE ZONES...624...625. * COUNTIES AFFECTED: IN NORTHERN CA...MODOC. IN SOUTH CENTRAL OR...HARNEY...KLAMATH...LAKE. * WIND: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY: AS LOW AS 7 TO 8 PERCENT. * IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. ONE LESS SPARK... ONE LESS WILDFIRE. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 28, 8:46 AM PDT, 6 hours 4 minutes earlier.
Area forecast discussion, Aug 28, 8:46 AM PDT, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
846 AM PDT SUN AUG 28 2016
.DISCUSSION...The forecast was updated to adjust the sky cover to
reflect the intrusion of thicker low clouds to Elkton and the lack
of stratus at Roseburg. Besides coastal valley low clouds and
patchy fog, there will be a few wisps of cirrus today. These high
clouds are indicated by the newly arrived 12Z GFS to briefly
thicken to partly cloudy during this evening. There is also smoke
in the Seiad Valley from the Gap wildfire. Otherwise, conditions
today will resemble those of Saturday with at least partial
thinning of coastal stratus and hot and dry conditions inland.
The pattern will begin to change on Monday. There will be slight
cooling but also gusty afternoon winds that will be strongest on
the east side. Meantime, the marine layer is expected to persist
at the coast.
The focus for the afternoon package will be on any possibility of
precipitation from Tuesday into next weekend as the Pacific
Northwest changes to a pattern of onshore flow...albeit one where
systems are focused north of our area.
&&
.AVIATION...28/12Z TAF cycle...Along the coast and over the coastal
waters...widespread LIFR will persist for most of the morning in low
clouds and fog. The fog product shows the stratus has moved inland
into the Coquille Basin, but it probably won't move any further
inland this morning. Not confident the low clouds will clear out
along the coast today, but CIGS could improve to MVFR at North Bend
this afternoon and inserted it into the TAF. Elsewhere VFR
conditions will continue through the TAF period. -Petrucelli
&&
.MARINE...Updated 830 AM PDT Sunday 27 August 2016...Winds and
seas will be light through tonight. Northwest swell around 4 feet
will subside to 3 feet tonight into Monday. South winds will
increase well ahead of a front Monday afternoon, but they will
remain below small craft. That front will move through the waters
Tuesday night. More fronts will follow Wednesday through Friday, but
none of them are expected to bring small craft conditions. In fact
we may not have small craft conditions until next Saturday at the
earliest. -JRS
&&
.PREV DISCUSSION... /Issued 447 AM PDT SUN AUG 28 2016/
Like a mirage on the horizon, the change to a wet pattern is
vanishing as we approach the latter half of the week. A change to
cooler temperatures still looks on track into the early part of
the week, but the amount of precipitation with the systems moving
through the middle of the week into the weekend continues to
diminish as newer model runs come in.
The upper level trough that, with the thermal trough shifted
inland, brought us the above normal temperatures shifts east
today. This will bring an increased surface pressure gradient thatwill
bring increased westerly winds with stronger upvalley flow in the
west side valleys and on the east side this afternoon into the
evening.
As the upper level trough continues to move towards the coast the
700 mb winds increase with the pressure gradient tightening again
in the afternoon. This will bring even stronger winds to the east
side Monday afternoon, and with humidities remaining low may bring
the combination of strong winds and low humidities that will
reach red flag warning levels Monday afternoon into the evening.
Monday night moisture begins to feed from the south into the
region. this will initially bring instability straddling the
Cascades, but as we head into the afternoon where we begin to
reach the expected convective temperature the instability moves to
the Northern cascades and northern east side. With steering winds
from the south southwest at 20 to 30 kt, any cumulus that
develops should be almost out of the area before putting down any
bolts, and with 700-500mb moisture only just above 6065 percent in
this area expect isolated bolts at best in this area also. Sven
FIRE WEATHER...Updated 300 AM PDT Sunday 27 August 2016...Dry and
hot conditions will continue for one more day for interior
locations. Max temperatures today should be very similar to
yesterday. The only difference is gusty winds are expected this
afternoon and evening and again Monday afternoon and evening east of
the Cascades. Relative humidities both days will be low, but winds
could end up stronger Monday. We'll keep the fire weather watch out,
however not as confident red flag conditions will be met in fire
zone 625 in Oregon mostly because the wind criteria is higher
compared to fire zone's 624 in Oregon and California zone 285.
The models are in pretty good agreement in the overall pattern for
most of next week. Basically we'll have an upper trough over the PAC
northwest with a ridge building in the south central plains. This
will result in cooler temperatures and increasing chance of
precipitation, towards the end of next week. A shortwave trough will
move in from the southwest in our area Tuesday. The models differ
slightly with the timing of this shortwave, but pattern recognition
suggest most of the instability should be mainly north and northeast
of our area. Therefore have kept the slight chance for thunderstorms
confined to northern fire zone's 624 and 625. Keep in mind the
coverage of thunderstorms could vary depending on the timing of this
shortwave trough. If it comes in faster, then the best chance for
thunderstorms will be north and northeast of our area. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Monday afternoon through Monday evening
for ORZ624-625.
CA...Fire Weather Watch from Monday afternoon through Monday evening
for CAZ285.
Pacific Coastal Waters...None.
DW/SBN/JRSNearby
Red Flag Warnings in Oregon, 2016Red Flag Warnings in California, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.